Kansas, 2009

Flash Flood and Hail in Kansas, July 3, 2009

July 3, 2009 · NWS GLD · 11 events in 6 counties and zones

Scattered thunderstorms formed in an east-west line from Cheyenne County Colorado to Gove County Kansas during the late afternoon hours. Storms moved slowly north, producing damaging winds, large hail and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms formed in an east-west line from Cheyenne County Colorado to Gove County Kansas during the late afternoon hours. Storms moved slowly north, producing damaging winds, large hail and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 3:52 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 3, 3:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT FRI JUL 3 2009

.UPDATE...
348 PM MDT FRI JUL 3 2009

UPDATED FORECAST TO LOCALLY EXPAND THE SEVERE THUNDERSTORM WATCH
AND TO MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS THE
EXPANDED WATCH AREA OVER NEBRASKA.

LOCKHART
&&

.DISCUSSION...
244 PM MDT FRI JUL 3 2009

MAIN FORECAST CHALLENGE IS COVERAGE AND TIMING OF LATE AFTERNOON/EVENING
THUNDERSTORMS THROUGH MONDAY.

FOR THE NEXT SEVERAL DAYS...UPPER WINDS WILL BE FAVORABLE FOR
ADVECTING THUNDERSTORMS WHICH DEVELOP ON THE HIGHER TERRAIN OF
COLORADO EASTWARD ACROSS THE FORECAST AREA. IN ADDITION...NUMEROUS
MINOR SHORT WAVE TROUGHS WILL TRAVERSE THROUGH THE FLOW AND ASSIST
IN THE DEVELOPMENT OF LATE DAY/EVENING THUNDERSTORMS. STARTING
ABOUT TUESDAY OF NEXT WEEK...GUIDANCE INDICATES AN UPPER RIDGE
WILL GAIN A STRONGER FOOTHOLD OVER THE SOUTHERN AND CENTRAL PLAINS WHICH
WILL LIKELY BEGIN TO SUPPRESS STORM DEVELOPMENT TO OUR WEST AS MID
LEVEL TEMPERATURES WARM. TEMPERATURES NEXT WEEK THU-FRI WILL
BEGIN TO CLIMB TO NEAR 100 DEGREES IN RESPONSE TO WARMING MID
LEVEL TEMPERATURES. BOTH THE GFS AND THE ECMWF ADVERTISE
DEVELOPMENT OF THE UPPER RIDGE/HIGH PRESSURE AREA OVER OK/KS BY
WED-THU OF NEXT WEEK...ALTHOUGH AS LATE AS THE 06Z RUN THE GFS WAS
SLOWER IN ITS DEVELOPMENT.  BOTH SEEM TO BE ON A SIMILAR TRACK NOW.

FOR THE IMMEDIATE FUTURE...THE POTENTIAL FOR SEVERE THUNDERSTORMS
TODAY AND TONIGHT IS THE MAIN CONCERN. THE SURFACE MAP SHOWS A LOW
PRESSURE AREA ALONG THE KS/CO BORDER WEST OF TRIBUNE WITH A WARM
FRONT EXTENDING EASTWARD ACROSS SOUTHERN WALLACE...LOGAN AND GOVE
COUNTIES. THIS LOW IS FORECAST TO MOVE NORTHEAST INTO NEBRASKA
OVERNIGHT FOLLOWED BY A TRAILING COLD FRONT. THUNDERSTORMS HAVE
DEVELOPED SOUTH OF THE WARM FRONT FROM SYRACUSE AND TRIBUNE
NORTHEAST TOWARD SCOTT CITY AND OVER TO WAKEENEY AS CONVECTIVE
TEMPERATURES OF 93-95 DEGREES WERE MET WITH DAYTIME HEATING. THE
POTENTIAL EXISTS FOR STRONG DAMAGING WINDS...HAIL WITH THESE
STORMS...AND NEAR AND ADJACENT TO THE WARM FRONT...ISOLATED
TORNADOES. WV SATELLITE AND COMPOSITE RADAR HAVE ALSO SHOWN A
SHORT WAVE TROUGH MOVING EAST ACROSS WYOMING AND COLORADO WHICH
WILL MOVE OUT INTO THE PLAINS THIS EVENING. THAT WILL ALSO BE A
FOCUS FOR THUNDERSTORMS IN ADDITION TO THE WARM FRONT THIS
EVENING. SOME OF THESE STORMS WILL POTENTIALLY PRODUCE STRONG
WINDS AND LARGE HAIL

SAT/SUN/MON...HAVE CONTINUED THE TREND OF LATE DAY AND EVENING
THUNDERSTORMS MOVING IN FROM COLORADO. SURFACE FEATURES SHOULD BE
LACKING IN TERMS OF A THUNDERSTORM FOCUS DURING THIS PERIOD...BUT A
PERSISTENT UPSLOPE LOW LEVEL FLOW ALONG WITH SURFACE DEWPOINTS IN
THE 50S...SHOULD PROVIDE ENOUGH SUPPORT FOR STORM INITIATION ON
THE HIGHER TERRAIN IN COLORADO...WHICH WOULD THEN MOVE EAST.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS OTHER THAN
TWEAKING TEMPS A BIT...AND THE PREVIOUS HOT AND DRY FORECAST WAS
KEPT IN PLACE.

DLF
&&

.AVIATION...
1124 AM MDT FRI JUL 3 2009

FOR THE 18Z TAFS AT KGLD AND KMCK...WILL BE EXPECTING CBS AT KGLD
BY 22Z WITH VCTS AND/OR -TSRA FROM 23Z-04Z AS WEATHER DISTURBANCES
MOVE IN FROM THE SOUTH AND WEST. AFTER 06Z NORTH WINDS WILL USHER
IN THE POSSIBILITY OF MVFR/IFR CIGS BETWEEN 500-1000 FT THROUGH
14Z BEFORE LIFTING/DISSIPATING.

AT KMCK MVFR CIGS OF 1500 FT WILL LIFT TO AROUND 2500 FT WHILE
ALSO BECOMING SCATTERED AS WARM FRONT CONTINUES TO LIFT NORTH.
CBS WITH -TSRA POSSIBLE 00Z-06Z. AS WITH KGLD AM EXPECTING
MVFR/IFR CIGS OF 800 FT WITH SOME POSSIBLE REDUCTIONS IN
VISIBILITY DUE TO STRATUS/FOG. FURTHER DETAILS ON THIS IN FUTURE
TAFS...FOR NOW HAVE GONE WITH SCATTERED TO BROKEN CIGS WITH NO
REDUCTIONS IN VIS.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 3, 10:56 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUL 3 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT FRI JUL 3 2009 /1156 AM CDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ARE EXPECTED
IN THE VICINITY OF A WIND SHIFT LINE AFTER 3 PM MDT (4 PM CDT)
FROM CHEYENNE WELLS TO TRIBUNE TO HOXIE AND NORTON.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN
COLORADO AFTER 3 PM MDT (4 PM CDT) WHICH WILL STEADILY MOVE EAST
INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH MIDNIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALLY
HEAVY RAIN IS POSSIBLE GENERALLY EAST OF A MCCOOK NEBRASKA TO
COLBY AND TRIBUNE KANSAS LINE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
MONDAY ACROSS THE TRI-STATE AREA. LIGHTNING IS ALWAYS A HAZARD
WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

07/DLF

The radar

The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gove

When
July 3, 4:00 PM CST
Where
Gove County, 3.82 mi W of Gove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.960, -100.550

Thunderstorm winds resulted in 12-inch diameter tree limbs being blown down.

Hail, Logan

When
July 3, 4:20 PM CST
Where
Logan County, Oakley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Thunderstorm Wind, Logan

When
July 3, 4:25 PM CST
Where
Logan County, Oakley
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Stop signs and three-inch diameter tree limbs were blown down by thunderstorm winds.

Thunderstorm Wind, Graham

When
July 3, 4:44 PM CST to 4:53 PM CST
Where
Graham County, Hill City Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
39.380, -99.830

Thunderstorm Wind, Graham

When
July 3, 5:00 PM CST
Where
Graham County, Hill City
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.370, -99.850

Thunderstorm winds downed several large trees and numerous large branches measuring 12-16 inches in diameter. A trampoline was lofted by strong winds and was suspended in power lines.

Hail, Decatur

When
July 3, 5:55 PM CST
Where
Decatur County, 4.32 mi W of Allison
Measured
1.75 in hail
Reported by
Public
Coordinates
39.580, -100.330

Thunderstorm Wind, Decatur

When
July 3, 5:55 PM CST
Where
Decatur County, 5 mi ESE of Dresden
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.592, -100.333

Tree limbs 4-6 inches in diameter were blown down.

Thunderstorm Wind, Norton

When
July 3, 6:45 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.840, -99.890

Power lines were blown down in the town of Norton.

Thunderstorm Wind, Norton

When
July 3, 6:48 PM CST
Where
Norton County, 0.87 mi NE of Norton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -99.870

A 4-inch diameter live tree branch was blown down.

Thunderstorm Wind, Norton

When
July 3, 6:55 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.840, -99.890

Flash Flood, Thomas

When
July 3, 7:52 PM CST to 9:52 PM CST
Where
Thomas County, 1 mi SSE of Colby to 0.85 mi E of Colby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.388, -101.040

A foot of water was reported covering some streets in Colby, making some areas impassible.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177875, 177876, 177877, 177890, 177879, 177880, 177889, 177881, 177882, 177883, 177888.